Montana, 2008High Wind in Montana, December 26 to 30, 2008
December 26 to 30, 2008 · NWS TFX · 6 events in 5 counties and zones
Surface low pressure moving across southern Canada, along with high pressure over the Great Basin, produced high winds along the Northern Rocky Mountain Front and portions of southwest Montana.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface low pressure moving across southern Canada, along with high pressure over the Great Basin, produced high winds along the Northern Rocky Mountain Front and portions of southwest Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 26, 5:50 PM MST, 52 minutes earlier.
Area forecast discussion, Dec 26, 5:50 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MST FRI DEC 26 2008
.UPDATED AVIATION...
.DISCUSSION...
TONIGHT THROUGH SUNDAY...WEAK RIDGE ALOFT BUILDS OVER THE REGION
TONIGHT AHEAD OF THE NEXT PACIFIC WEATHER SYSTEM TO MOVE THROUGH THE
REGION THIS WEEKEND. EXPECT GENERALLY DRY CONDITIONS ACROSS THE AREA
THROUGH TONIGHT UNDER THE RIDGE. HOWEVER...INCREASING WINDS ALONG
THE ROCKY MTN FRONT AND ADJACENT PLAINS WILL SPREAD EAST ACROSS
NORTH CENTRAL MT AS A LEE-SIDE SURFACE TROUGH NOSES SOUTH UNDER
INCREASING WESTERLY FLOW ALOFT. WITH PLENTY OF FRESH SNOW ON THE
GROUND...EXPECT SIGNIFICANT BLOWING AND DRIFTING OF SNOW IN OPEN
AREAS ACROSS PORTIONS OF NORTH CENTRAL MT TONIGHT THROUGH TOMORROW
MORNING AND WILL ISSUE A WINTER WEATHER ADVISORY FOR BLOWING SNOW
THROUGH SATURDAY MORNING. WINDS WILL CONTINUE TO INCREASE ACROSS
THE REGION ON SATURDAY WITH HIGH WIND GUSTS IN EXCESS OF 50KTS
POSSIBLE SATURDAY AFTERNOON THROUGH SUNDAY MORNING AS STRONGEST
WINDS ALOFT PASS OVER THE THE AREA IN CONJUNCTION WITH A SURFACE
TROUGH AND MID-LEVEL SHORTWAVE MOVING ALONG THE ALBERTA BORDER
SATURDAY NIGHT. THE HIGH WIND WATCH WILL BE UPGRADED TO A HIGH
WIND WARNING FOR THE ROCKY MT FRONT AND ADJACENT PLAINS...INCLUDING
EASTERN GLACIER COUNTY. EXPECT BLOWING SNOW TO BECOME MORE
LOCALIZED WITH A LESSER IMPACT BY SATURDAY AFTERNOON AND TEMPS
REACH NEAR FREEZING. MOISTURE IN THE WESTERLY FLOW WILL INCREASE
THROUGH THE DAY AS WELL ON SATURDAY WITH OROGRAPHIC ENHANCEMENT
BRINGING WIDESPREAD SNOW TO AREAS ALONG THE CONTINENTAL DIVIDE
NORTH OF ROGERS PASS. SNOW WILL BECOME HEAVY AT TIMES THROUGH
SUNDAY AFTERNOON ALONG THE DIVIDE AND WILL ISSUE A WINTER STORM
WARNING FOR THE MTNS ALONG ROCKY MTN FRONT AND GLACIER PARK AREA.
OTHERWISE...THE PLAINS AND LARGER VALLEYS SHOULD LARGELY REMAIN
DRY THROUGH SUNDAY MORNING WITH JUST A SLIGHT CHANCE OF SNOW AT
TIMES. BY SUNDAY AFTERNOON CHANCES FOR SNOW AT LOWER ELEVATIONS
WILL INCREASE SOME AS THE TROUGH AXIS ALOFT SHIFTS EAST ACROSS THE
REGION. HOENISCH
SUNDAY NIGHT THROUGH FRIDAY...MEAN ZONAL FLOW ALOFT MONDAY
THROUGH WEDNESDAY FOR MILD TEMPERATURES AND LITTLE IN THE WAY OF
PRECIP OVER THE PLAINS. MONDAY AND WEDNESDAY A PAIR OF SHORT WAVES
MOVING THROUGH SOUTHERN ALBERTA DRAG A WEAK COLD FRONTS ACROSS THE
STATE. ONLY EFFECT WILL BE TO DROP TEMPERATURES A COUPLE DEGREES
WITH INCREASED WINDS ALONG THE EAST SLOPES. SOUTHWEST WINDS
ACCOMPANYING THESE DISTURBANCES WILL LIMIT PRECIPITATION TO
MOUNTAINS WHILE THE PLAINS WILL REMAIN MOSTLY DRY. BY FRIDAY UPPER
RIDGE BEGINS BUILDING INTO WESTERN MONTANA FOR A RETURN TO MILDER
TEMPERATURES NEARER TO SEASONAL NORMALS. BRITTON
&&
.AVIATION...
UPDATED 0050Z.
VFR CONDITIONS WILL PREVAIL AT MAJORITY OF TAF SITES OVER THE NEXT
24 HOURS. HOWEVER...ONE EXCEPTION IS AT KCTB WHERE SOUTHWEST WINDS
HAVE INCREASED AND ARE GUSTING UP TO 35 MPH CAUSING OCCASIONAL MVFR
CONDITIONS. WEST-SOUTHWEST WINDS WILL CONTINUE TO INCREASE OVERNIGHT
AND WHEN COMBINED WITH THE FRESHLY FALLEN SNOW...SIGNIFICANT BLOWING
AND DRIFTING SNOW CAN BE EXPECTED. BLOWING AND DRIFTING SNOW WILL
REDUCE VISIBILITIES DOWN TO IFR AND LIFR CONDITIONS AT TIMES
THROUGHOUT THE NEXT 24 HOURS...ESPECIALLY AT KCTB..KGTF..AND KHVR
TAF SITES SO HAVE INCLUDED BLSN IN THOSE FORECAST LOCATIONS.
TOWARDS THE END OF THE PERIOD...A SHORTWAVE EMBEDDED IN AN
UPPER-LEVEL STORM SYSTEM MAY PRODUCE SOME LIGHT SNOW FOR PARTS OF
CENTRAL AND SOUTHWEST MONTANA BUT DUE TO WEST-SOUTHWEST WINDS THINK
THAT MOISTURE WILL BE LIMITED SO ONLY INCLUDED VCSH FOR
KBZN..KHLN..KCTB..KGTF AFTER 2000Z SATURDAY. ALONG THE NORTHERN
ROCKY MOUNTAIN FRONT...MODERATE TO HEAVY SNOW WILL CAUSE MOUNTAIN
OBSCURATION STARTING AFTER 1200Z SATURDAY BUT THIS SHOULD NOT AFFECT
ANY OF THE TAF SITES. MLS
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 4 34 29 35 / 0 10 10 30
CTB 6 33 25 31 / 0 10 10 30
HLN 9 32 26 37 / 10 20 20 40
BZN -3 27 20 37 / 10 20 20 30
WEY -14 14 13 25 / 30 60 70 70
DLN -1 25 20 33 / 10 30 20 40
HVR 3 31 22 29 / 0 10 10 20
LWT 1 31 22 34 / 0 10 10 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM MST SATURDAY FOR MTZ009-010-
012-013-044>046-048>050.
HIGH WIND WARNING FROM 11 AM SATURDAY TO 11 AM MST SUNDAY FOR
MTZ009-010-048.
WINTER STORM WARNING FROM 11 AM SATURDAY TO 5 PM MST SUNDAY FOR
MTZ009-048.
&&
SHORT TERM...HOENISCH
LONG TERM...BRITTON
AVIATION...SUK
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 26, 5:26 PM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
526 PM MST FRI DEC 26 2008
MTZ012-013-044>046-049-050-280030-
CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-EASTERN TETON-
JUDITH BASIN-
526 PM MST FRI DEC 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY FOR BLOWING SNOW IS IN EFFECT UNTIL 11 AM
MST SATURDAY. STRONG SOUTHWEST WINDS WILL DEVELOP TONIGHT AS A
PACIFIC STORM SYSTEM ENTERS THE REGION...CAUSING SIGNIFICANT
BLOWING AND DRIFTING SNOW. TRAVELERS SHOULD BE PREPARED FOR LOW
VISIBILITIES AND HAZARDOUS ROAD CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTER WEATHER ADVISORY FOR BLOWING SNOW WILL CONTINUE THROUGH 11
AM MST SATURDAY. SOUTHWEST WINDS WILL GUST UP TO 40 MPH AT TIMES
ON SATURDAY CAUSING AREAS OF BLOWING AND DRIFTING SNOW...BUT AS
TEMPERATURES WARM IN THE AFTERNOON BLOWING SNOW WILL TAPER. BE
ALERT FOR REDUCED VISIBILITIES AND USE EXTRA CAUTION WHEN TRAVELING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ009-010-048-280030-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
526 PM MST FRI DEC 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TONIGHT
WEST-SOUTHWEST WINDS WILL INCREASE OVERNIGHT WITH AREAS OF BLOWING AND
DRIFTING SNOW REDUCING VISIBILITIES AND CAUSING HAZARDOUS TRAVEL
CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A HIGH WIND WARNING IS IN EFFECT FROM 11 AM MST SATURDAY UNTIL 11
AM MST SUNDAY. VERY STRONG WEST-SOUTHWEST WINDS ARE EXPECTED TO DEVELOP
TONIGHT AS A PACIFIC STORM SYSTEM ENTERS THE REGION. SUSTAINED
SPEEDS OF 25 TO 40 MPH WITH GUSTS UP TO 65 MPH WILL CAUSE SIGNIFICANT
BLOWING AND DRIFTING SNOW. TRAVELERS SHOULD BE PREPARED FOR LOW
VISIBILITIES AND HAZARDOUS ROAD CONDITIONS.
A WINTER STORM WARNING IS IN EFFECT BEGINNING 11 AM MST SATURDAY
THROUGH 5 PM MST SUNDAY FOR ELEVATIONS ABOVE 5000 FEET. MOISTURE
FROM A PACIFIC STORM SYSTEM WILL SPREAD OVER THE CONTINENTAL
DIVIDE ON SATURDAY AND SUNDAY WITH THE POTENTIAL FOR HEAVY SNOW
AND DANGEROUS TRAVEL CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ011-047-051-280030-
HILL-BLAINE-FERGUS-
526 PM MST FRI DEC 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GUSTY WEST-SOUTHWEST WINDS ON SATURDAY AND SUNDAY WILL PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW. TRAVELERS SHOULD USE CAUTION
AND BE PREPARED FOR BRIEFLY REDUCED VISIBILITIES...ESPECIALLY IN
OPEN AREAS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-014-015-052>055-280030-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
526 PM MST FRI DEC 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GUSTY WEST-SOUTHWEST WINDS ON SATURDAY AND SUNDAY WILL PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW. TRAVELERS SHOULD USE CAUTION
AND BE PREPARED FOR BRIEFLY REDUCED VISIBILITIES...ESPECIALLY IN
OPEN AREAS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Dec 26, 2:47 PM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MST FRI DEC 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY SNOW 5 SW GREAT FALLS 44.96N 113.14W
12/26/2008 M9.1 INCH BEAVERHEAD MT OFFICIAL NWS OBS
12 HOUR SNOWFALL...10.4 INCHES STORM TOTAL SNOWFALL.
0500 AM SNOW 3 ENE HELENA 46.61N 111.96W
12/26/2008 M4.0 INCH LEWIS AND CLARK MT OFFICIAL NWS OBS
12 HOUR SNOWFALL
0600 AM HEAVY SNOW 4 N GALLATIN GATEWAY 45.65N 111.20W
12/26/2008 M8.0 INCH GALLATIN MT TRAINED SPOTTER
7-8 INCHES SNOWFALL PAST 12 HOURS...15-18 INCHES TOTAL
SNOWDEPTH.
0800 AM SNOW 1 ESE WEST YELLOWSTONE 44.66N 111.09W
12/26/2008 M8.5 INCH GALLATIN MT CO-OP OBSERVER
24 HOUR SNOWFALL
0800 AM SNOW 16 NW WOLF CREEK 47.17N 112.31W
12/26/2008 M3.0 INCH LEWIS AND CLARK MT CO-OP OBSERVER
24 HOUR SNOWFALL
0800 AM SNOW FORT BENTON 47.83N 110.65W
12/26/2008 M2.3 INCH CHOUTEAU MT CO-OP OBSERVER
24 HROUR SNOWFALL
&&
EKLocal storm report, Dec 26, 2:50 PM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MST FRI DEC 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW 3 ENE HELENA 46.61N 111.96W
12/26/2008 M4.0 INCH LEWIS AND CLARK MT OFFICIAL NWS OBS
12 HOUR SNOWFALL
0500 AM HEAVY SNOW 5 SW GREAT FALLS 47.45N 111.37W
12/26/2008 M9.1 INCH CASCADE MT OFFICIAL NWS OBS
12 HOUR SNOWFALL...10.4 INCHES STORM TOTAL SNOWFALL.
0600 AM HEAVY SNOW 4 N GALLATIN GATEWAY 45.65N 111.20W
12/26/2008 M8.0 INCH GALLATIN MT TRAINED SPOTTER
7-8 INCHES SNOWFALL PAST 12 HOURS...15-18 INCHES TOTAL
SNOWDEPTH.
0800 AM SNOW 1 ESE WEST YELLOWSTONE 44.66N 111.09W
12/26/2008 M8.5 INCH GALLATIN MT CO-OP OBSERVER
24 HOUR SNOWFALL
0800 AM SNOW 16 NW WOLF CREEK 47.17N 112.31W
12/26/2008 M3.0 INCH LEWIS AND CLARK MT CO-OP OBSERVER
24 HOUR SNOWFALL
0800 AM SNOW FORT BENTON 47.83N 110.65W
12/26/2008 M2.3 INCH CHOUTEAU MT CO-OP OBSERVER
24 HROUR SNOWFALL
&&
MPJHigh Wind, North Rocky Mountain Front
- When
- December 26, 6:42 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 93 mph was reported at Babb 1NE. Additionally, a gust to 67 mph was reported at the Two Medicine DOT site, a gust to 61 mph was reported at Browning and a gust to 60 mph was reported at Cut Bank.
High Wind, Southern Lewis and Clark
- When
- December 27, 8:00 AM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 70 mph was reported at Augusta.
High Wind, Madison
- When
- December 29, 4:55 PM MST
- Where
- Madison forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
A gust to 61 mph was reported at Ennis.
High Wind, Broadwater
- When
- December 29, 6:00 PM MST
- Where
- Broadwater forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 82 mph was reported at Townsend 1W.
High Wind, Eastern Pondera
- When
- December 29, 7:15 PM MST
- Where
- Eastern Pondera forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 59 mph was reported at Dupuyer.
High Wind, Madison
- When
- December 30, 2:46 AM MST
- Where
- Madison forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Trained Spotter
A gust to 65 mph was reported at Silver City.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 26, 20082 deaths · 1 event
- Winter Storm and Heavy Snow in Washington, December 26 to 28, 20081 death · 6 events
- Winter Weather in Ohio, December 26, 20081 death · 1 event
- Ice Storm and Hail in Kansas, December 26 to 27, 2008$230,000 · 1 in hail · 8 events
- Flooding in Iowa, December 26 to 31, 2008$100,000 · 6 events
- Flooding in Indiana, December 26 to 31, 2008$18,000 · 16 events
- Winter Weather in Indiana, December 26, 20082 injured · 8 events
- Dense Fog in Wisconsin, December 26 to 27, 200820 events
- Dense Fog in Iowa, December 26 to 27, 200817 events
- Dense Fog in Illinois, December 26, 200814 events
- Dense Fog in Illinois, December 26 to 27, 200813 events
- Frost and Freeze in California, December 26 to 28, 200811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145569, 145570, 145667, 145663, 145662, 145664.